[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.87.119.171. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 3, 1941

THIAMINE OVERDOSAGE AND TOXICITY

Author Affiliations

Cincinnati. Professor of Experimental Medicine, University of Cincinnati College of Medicine.

JAMA. 1941;116(18):2101. doi:10.1001/jama.1941.02820180107020

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  The use of thiamine hydrochloride, through both lay and medical channels, has reached large proportions. With inferential evidence only regarding human requirements for the maintenance of good health, and without any published evidence of toxicity, the tendency has been toward an intake well above established deficiency levels. Williams and his associates (Williams, R. D.; Mason, H. L.; Wilder, R. M., and Smith, B. F.: Observations on Induced Thiamine Deficiency in Man, Arch. Int. Med.66:785 [Oct.] 1940) showed that definite deficiency symptoms would develop in otherwise normal adults kept on a daily intake of 0.15 mg. for several months, while it is generally presumed that 2 to 3 mg. daily will cover the normal adult needs in health. Little evidence has been presented, however, to show just how much the daily intake need be increased in patients suffering from long-standing deficiency. Here again the tendency has

First Page Preview View Large
First page PDF preview
First page PDF preview
×